Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Migraine preventatives

(40 Posts)
RollerCola Mon 14-Jan-13 16:41:29

I've seen a neurologist about my migraines who has written to my gp with a suggested management plan. She has suggested a couple of different drugs to try as a preventative & I wondered if anyone has had any experience of them.

Firstly I've stopped (as much as poss) taking all non-prescribed painkillers as I was taking too much which was causing re-bound headaches. I'm trying to limit my sumatriptan to only bad attacks & I've stopped drinking caffeine as advised.

She has suggested either Topiramate (anticonvulsant) up to 50-75 mg or Pregabalin 75-150mg (not sure what this is but dh takes it for nerve pain)

I have previously tried Propranolol (beta blockers) & Amitriptyline but neither helped.

Has anyone tried these and did they work? If so what were the side effects?

Many thanks for any advice, I feel like I'm going mad as these headaches have gone on for years now. I just want them to go away sad

QueenOfCats Mon 14-Jan-13 16:53:01

Hi smile

I have suffered migraines since I was 12 - I'm 33 now.

I've tried all sorts, including propranolol, low dose antidepressants etc.

I'm currently on Topiramate - it's changed my life!!

I haven't had a migraine for over 3 months. For me, this is unheard of. The last time I had 3 months migraine free must have been when I was 10!

I'm currently on 25mg of Topiramate and this seems a good dose for me, so I'm sticking at it.

Please give it a go - I hope you do and that you get the same results as me!

The side effects are scary - but I have had slight tingling in hands and feet on and off, slight change in taste - cant detect the carbonation in fizzy drinks and I've lost almost a stone, which I'm thrilled with!

The only thing is, it's vey important not to get pregnant whilst you're on it as it can cause birth defect - cleft lip and palate being a common one.

RollerCola Mon 14-Jan-13 18:21:41

Thanks so much, that's good to know. Like you I've suffered for years, although they've only been unbearable in the last 3 or so. I'm 38 & definitely won't be having any more children so that's not a problem.

Do you get any headaches at all now? I tend to get a very dull ache on the days between bad attacks so it never really goes away atm, just some days are easier than others.

I'll definitely give it a try if the gp says I can. Thanks grin

QueenOfCats Mon 14-Jan-13 18:36:53

I have had niggly headaches - in the 3 months I've had 3 - around the time my period is due. But they are gone within 45 minutes of taking 2 paracetamol, which never ever touched my migraines.

All in all I'm really pleased. I did put off taking them for 2 months after they were prescribed due to the list of side effects, but once I visited a few dedicated migraine forums, it seems that side effects are far more likely on far higher doses than are used for prophylaxis of migraine.

FarelyKnuts Mon 14-Jan-13 19:11:55

I am on Topiramate as well. 100mg a day. Also changed my life! Down to about 2 a year now compared to nearly every day.

Iceaddict Mon 14-Jan-13 19:20:57

Hang on. There's a preventative? i take rizatriptan for My migraines they are mainly hormonal, can you take preventative for that? Sorry I know I've butted in wink

orangepudding Mon 14-Jan-13 19:25:15

I'm butting in too!

How often do you get migraines? I'd been getting them for the last couple of years infrequently. In the past 6 months or so I get one every couple of weeks. Should I see a GP or carry on self managing?

RollerCola Mon 14-Jan-13 19:47:10

If you get a lot (not sure how many's classed as a 'lot' but I'm getting at least 8-10 a month) you should look at taking some kind of preventative rather than just treating the headaches as you get them.

I take sumatriptan for the actual migraines but it seems that too much of that can also cause rebound headaches so I've been told to take it only when I know it's a bad attack.

RollerCola Mon 14-Jan-13 19:49:43

Is weight loss a common side effect of topiramate? While I wouldn't mind losing half a stone or so I'm not sure I need to lose loads, I weigh 9st9 at 5'3.

QueenOfCats Mon 14-Jan-13 20:09:53

I was getting lots - and I was loosing the day after the migraine too - in total I was losing almost 3 months a year to migraines and the after effects.

orangepudding Mon 14-Jan-13 20:20:06

Gosh, I really feel for you both. With only two or so a month I don't need a preventative.

Thanks for answering.

RollerCola Mon 14-Jan-13 20:31:14

Which migraine forums did you look at queenofcats ? I'd quite like to have a nosey. Mine are hormonal, so not sure if giving up caffeine will make much difference but I've been advised to so I will.

QueenOfCats Mon 14-Jan-13 21:31:17

Roller - cant remember! I just googled topiramate migraine or topamax migraine and found and read through forums that came up.

QueenOfCats Mon 14-Jan-13 21:32:19

Also yes, weight loss is a common side effect. Again I think it's more pronounced the higher the dose you are on and the heavier you are.

Iceaddict Mon 14-Jan-13 22:05:22

I'm getting roughly one a week the odd week I don't get one 2 will be hormonal ovulation and premenstral. Often the premenstral one will last 3 days and I take at least 2 wafers. The others are probably tired/stressed. Thanks for posting this I've just taken my last wafer on fri and my last script said to see doc before ordering more. I'm going to get An appt tomorrow. I'm on phentermine for weightless at the moment so googled whether it'd be safe to take with the drugs somebody mentioned and its actually ok to take together and promotes weightloss which is an added bonus. I've got a stone to lose aswell. Thanks everyone for the info grin

QueenOfCats Mon 14-Jan-13 22:14:53

Iceaddict - topiramate is mainly used as an anti-epileptic. But it has other off licence uses too, one being weightloss. Many people are prescribed it for weightloss alone!

If you google topamax weightloss you will get some info on it.

Iceaddict Mon 14-Jan-13 22:20:52

Thanks I'm doing good on the weightless anyway so wouldnt go on it just for that but it would be a bonus may help hormone levels to I think.

shitmagnet Tue 15-Jan-13 11:10:14

I was averaging one a fortnight (classic, with aura) and a weird episode with vestibular migraine (lasted a few weeks). I started supplementing with Mg, and have NOT HAD ONE since, around 6mo now. I also avoid MSG which is a known trigger for me. Good luck!

RollerCola Tue 15-Jan-13 19:57:26

Does anyone know if it makes any difference as to the effectiveness of topiramate if migraines are hormonal?

alto1 Tue 15-Jan-13 20:15:51

I don't know how people can manage with two a month, let alone more. Mine are only every few months on propranolol and valproate. It's not worth my taking topiramate - but when they break through, they come in series so I can lose up to five days.

Can anyone point me towards the best migraine forums? My online life is fairly limited but I would like to get on top of this.

TIA

RollerCola Fri 18-Jan-13 19:15:09

A quick update, I saw the dr yesterday and she's given me the Topiramate. I've to take 25mg every other night for 2 weeks, then every night, then 50mg.

The list of side effects is VERY long and I'm quite nervous about taking them. The main ones I'm worried about are feeling dopey & the eye pressure (I have a family history of glaucoma) The dr only mentioned pins & needles and drowsiness.

I took the first one last night & so far so good. No weird effects today and no headache grin. Hoping it lasts!

QueenOfCats Fri 18-Jan-13 19:26:02

Well done roller! smile

Really hope they work for you!

The eye thing I would try not to worry about. More common at higher doses and becomes apparent quite soon after starting the tablets.

I felt a bit dopey for a couple of days after starting mine - but nothing too bad. Or that anyone else noticed. I did seem to struggle to find certain words on occasion but that passed completely after a few weeks.

I started on 25mg every evening for 2 weeks then added 25mg in the mornings too - I didn't feel right do dropped back down to 25mg at night only and that's fine for me.

Don't aim for a particular dosage. If I remember correctly, there's no evidence that a daily dose of over 200mg is effective for migraines.
You have to find the dosage that gives you the most relief and then stick there.

Good luck!! grin

RollerCola Fri 18-Jan-13 20:14:37

Thanks, she said I could go up to 75mg if I needed to but I'm hoping that the lower dose will work. It may just be wishful thinking but my head feels quite 'clear' today. Most days even if I don't have a headache I get a dullness that never really goes away. Fingers crossed.

QueenOfCats Fri 18-Jan-13 20:21:11

Everything crossed for you!

Keep us posted grin

Iceaddict Mon 21-Jan-13 10:49:55

Hiya, don't know if anyone will see this now but just managed to see doc. Got rizatriptan wafers for migraine same as usual. But he said to try pizotifen. It's an antihistamine or antiseretonin agent. As my migraines are linked to hormones, I'm to take four days leading to ovulation or period up to 2 days past the danger time.

Asked about other drugs mentioned here but he wants me to try this first as there are far fewer side effects.

May still get odd stress/tiredness/alcohol related ones which I can take wafers for. Will report back if anyone wants to know

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now